Indiana, 2010

Damaging Wind and Lightning Strike in Indiana, June 27, 2010

June 27, 2010 · NWS IND · 2 events in 1 county or zone

Evening thunderstorms on June 27th had borderline severe thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Evening thunderstorms on June 27th had borderline severe thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 27, 5:30 PM EST, 50 minutes earlier.

Area forecast discussion, Jun 27, 5:30 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 PM EDT SUN JUN 27 2010

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
A COLD FRONT WILL APPROACH INDIANA THIS AFTERNOON...AND CROSS THE
STATE TONIGHT THROUGH EARLY MONDAY. A LARGE RIDGE OF HIGH PRESSURE
WILL BUILD BACK OVER THE REGION TUESDAY THROUGH THE EARLY PART NEXT
WEEKEND.

&&

.NEAR TERM /LATE AFTERNOON THROUGH TONIGHT/...
CONFIDENCE IS RATHER LOW ON HOW CONVECTION WILL EVENTUALLY EVOLVE.
MCV LOCATED OVER SOUTHERN LAKE MICHIGAN...BUT SO FAR CONVECTION
WITH THIS FEATURE IS SLOW TO DEVELOP. MAY HAVE TO WAIT UNTIL
CLOSER TO SUNSET AND LATER WHEN THE LOW LEVEL JET BEGINS TO
INCREASE AND INTERACT WITH APPROACHING FRONT. ORIENTATION OF 850MB
THERMAL RIDGE...DECENT LOW LEVEL JET...AND HIGH PRECIPITABLE
WATERS STILL POINT TO HIGH COVERAGE OF CONVECTION AND HEAVY RAIN
THREAT...ESPECIALLY OVER THE CENTRAL AND SOUTHERN PARTS OF THE
FORECAST AREA. WILL KEEP HIGH POPS GOING TONIGHT. APPEARS AFTER
280600Z...WARM ADVECTION BEGINS TO TAPER OFF...SO PRECIPITATION
MAY TEND TO DIMINISH BY THE EARLY MORNING HOURS ON MONDAY. WILL
KEEP FLASH FLOOD WATCH AS IS. DECIDED TO KEEP HEAT ADVISORY GOING
AS WELL...WITH SEVERAL STATIONS NEAR OR AT ADVISORY CRITERIA. LOW
LEVEL THICKNESSES SUGGEST NUDGING DOWN THE GFS MOS LOWS TONIGHT A
COUPLE OF DEGREES.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
UPPER TROUGHING EXPECTED TO DEVELOP OVER THE EASTERN PARTS OF THE
COUNTRY BY MID WEEK...WHICH SHOULD AID IN BRINGING DRIER AND MORE
STABLE AIR TO THE AREA. WILL KEEP SOME CHANCE POPS OVER THE
SOUTHERN ZONES UNTIL ABOUT MIDDAY MONDAY TO COVER ANY LINGERING
ACTIVITY...OTHERWISE FORECAST WILL BE DRY INTO WEDNESDAY WITH SURFACE
HIGH PRESSURE BUILDS IN. LOW LEVEL THICKNESSES SUGGEST THE GFS MOS
HIGHS FOR WEDNESDAY MAY BE A LITTLE ON THE WARM SIDE...OTHERWISE
GUIDANCE LOOKS OK.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
GFS/EURO AND OTHER ENSEMBLE DATA CONTINUE TO SHOW A LARGE
STRENGTHENING UPPER RIDGE OVER THE CENTRAL UNITED STATE AND THEN
SLOWLY SHOW THIS FEATURE SHIFTING EASTWARD AS THE REST OF THE WEEK
PROGRESSES...TO A POSITION EAST OF THE GREAT LAKES BY LATE WEEKEND.
NE/E FLOW DURING THE MAJORITY OF THE PERIOD WILL BRING SLIGHTLY
BELOW NORMAL READINGS TO CENTRAL INDIANA. TEMPS WILL BEGIN TO WARM
INCREMENTALLY TOWARD THE END OF THE WEEK AS RETURN FLOW SETS IN
BEHIND THE RIDGE. EXTENDED PERIOD WILL BASICALLY REMAIN DRY UNTIL
POSSIBLY LATE IN THE WEEKEND INTO MONDAY WHEN THE REMNANTS OF ALEX
COULD MAKE IT/S WAY UP THE FROM THE GULF. THE GFS IS BY FAR THE MOST
AGGRESSIVE WITH THIS SOLUTION....WHILE THE EURO SHOWS ALEX BEING
SUPPRESSED IN THE GULF BY THE RIDGE. THE GEM SEEMS TO LEAN MORE
TOWARD THE GFS SOLUTION...BUT TAKES THE TRACK FURTHER WESTWARD.

&&

.AVIATION /280000Z TAF ISSUANCE/...

LINES OF TSRA CONTINUE TO DEVELOP ALONG AREAS OF CONVERGENCE IN AN
UNSTABLE ATMOSPHERE. WILL TRY AND TIME BEST WINDOW FOR TSRA WITH
TEMPO GROUPS...BUT WILL LEAVE AT LEAST CB IN PAST 06Z TO ACCOUNT FOR
THE POSSIBILITY OF DIFFERENT LINES MOVING THROUGH. OUTSIDE OF
TSRA...EXPECT VFR CONDITIONS WITH WIND GUSTS DIMINISHING EARLY.

AREAS THAT RECEIVE RAIN THIS EVENING WILL LIKELY SEE SOME MVFR FOG
FOR A PERIOD NEAR 12Z. EXPECT VFR CEILINGS THOUGH. DRIER AIR DOES
NOT ARRIVE UNTIL AFTER 18Z MONDAY...AFTER WHICH CLOUD COVER SHOULD
DECREASE.

WINDS MAY SHIFT DIRECTION FROM SW TO NW AND BACK TO SW AGAIN WITH
PASSAGE OF TSRA SYSTEMS...BUT MAIN WIND SHIFT TO NW BEHIND THE COLD
FRONT WILL NOT OCCUR UNTIL MONDAY AFTERNOON.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM EDT THIS EVENING THROUGH MONDAY
MORNING FOR INZ021-028>031-035>049-051>057-060>065-067>072.

HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR INZ051>053-060>064-
067>072.

&&

SYNOPSIS...SMF
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....SMF
AVIATION...50
Hazardous weather outlook, Jun 27, 6:04 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
704 PM EDT SUN JUN 27 2010

INZ021-028>031-035>049-054>057-065-282315-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-MORGAN-JOHNSON-SHELBY-RUSH-
DECATUR-
704 PM EDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE STORMS COULD BE
SEVERE. IN ADDITION...THESE STORMS COULD PRODUCE HEAVY
RAINFALL...WHICH WOULD HAVE THE POTENTIAL TO CAUSE FLASH FLOODING.
A FLASH FLOOD WATCH IS IN EFFECT FROM THIS EVENING THROUGH EARLY
MONDAY.

FLOODING WILL CONTINUE ALONG AREA RIVERS. REFER TO THE LATEST
HYDROLOGIC STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WITH HEAVY RAIN WILL BE POSSIBLE EARLY
MONDAY...BEFORE COMING TO AN END MONDAY AFTERNOON. LIGHTNING IS A
THREAT FROM ANY THUNDERSTORM.

FLOODING WILL CONTINUE FOR SEVERAL DAYS ALONG AREA
RIVERS. REFER TO THE LATEST HYDROLOGIC STATEMENTS FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ051>053-060>064-067>072-282315-
VIGO-CLAY-OWEN-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
704 PM EDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. AN ISOLATED SEVERE
STORM IS POSSIBLE. IN ADDITION...THESE STORMS COULD PRODUCE HEAVY
RAINFALL...WHICH WOULD HAVE THE POTENTIAL TO CAUSE FLASH FLOODING.
A FLASH FLOOD WATCH IS IN EFFECT FROM THIS EVENING THROUGH EARLY
MONDAY.

FLOODING WILL CONTINUE ALONG AREA RIVERS. REFER TO THE LATEST
HYDROLOGIC STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WITH HEAVY RAIN WILL BE POSSIBLE ON MONDAY...MAINLY
EARLY...BEFORE GRADUALLY COMING TO AN END MONDAY AFTERNOON.
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

FLOODING WILL CONTINUE FOR SEVERAL DAYS ALONG AREA
RIVERS. REFER TO THE LATEST HYDROLOGIC STATEMENTS FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Special weather statement, Jun 27, 5:30 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 PM EDT SUN JUN 27 2010

INZ037-039-040-043>049-051>057-272330-
BOONE-CLAY-HAMILTON-HANCOCK-HENDRICKS-HENRY-JOHNSON-MADISON-MARION-
MORGAN-OWEN-PARKE-PUTNAM-RUSH-SHELBY-VERMILLION-VIGO-
630 PM EDT SUN JUN 27 2010

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM BROWNSBURG TO VERMILION...
AND MOVING EAST AT 40 MPH.

* THUNDERSTORMS WILL BE NEAR...
  ZIONSVILLE AND SHEPARDSVILLE AROUND 635 PM EDT...
  GROVELAND AND EAGLE CREEK RESERVOIR AROUND 640 PM EDT...
  MERIDIAN HILLS AND WILLIAMS CREEK AROUND 645 PM EDT...
  CASTLETON AND NOBLESVILLE AROUND 650 PM EDT...
  LAWRENCE AND GEIST RESERVOIR AROUND 655 PM EDT...
  MCCORDSVILLE AND SALINE CITY AROUND 700 PM EDT...
  LENA AND AVON AROUND 705 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

PUMA

The radar

The Indianapolis radar (KIND), 26 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Marion

When
June 27, 6:20 PM EST
Where
Marion County, 1.99 mi SSE of Hunter
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
39.773, -85.989

Three suspected lightning strike fires were responded to by fire departments: this one in the 100 block of South Mitthoeffer, one in Wayne Township, and one in Lawrence. The house on Mitthoeffer had its chimney destroyed by the impact. No details are available for the other locations. Time of event is estimated.

Thunderstorm Wind, Marion

When
June 27, 6:51 PM EST
Where
Marion County, Indianapolis
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.780, -86.150

A fifty knot wind gust accompanied heavy rain and half mile visibility during a thunderstorm at the Indianapolis International Airport.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238400, 238397.